• Neuropathy pain

    Asked by Suzane on Sunday, August 25, 2013

    Neuropathy pain

    Hi! I have been doing much better, have 2 more chemo treatments then I should be done. My question is, has anyone else experienced neuropathy pain after chemo? You know aches and body pain, numbness and tingling sensations, especially in the shoulders, or legs? i was prescribed gabapentin for this yeszterday, but was told it takes several days to start working. Today is day 2 not working yet. I am seeing my doctor wednesday and if this medication doesnt work, i will need something stronger. Otherwise I feel fine, breathing great, etc. Anyone who has experienced this after chemo, I would like to know how you handled it. Thanks!

    7 Answers from the Community

    7 answers
    • LuvinSis' Avatar
      LuvinSis

      Gabapentin/Neurontin can take quite a few days/weeks to result in feeling significant relief. Every day reflect on any improvement, maybe pain in one area goes from an 8/10 to a 7/10, then takes another week to get down to a 6 out of 10. Gabapentin is generic but if it absolutely doesn't work, Lyrica may be an option but IS NOT available in generic. I had better luck with Gabapentin than Lyrica.

      Do not stop Gabapentin /Neurontin unless directed to do so by your doctor. Most often they'll want you to taper down usage instead of stopping "cold turkey". It's been known to cause seizures if you've been on it a while and suddenly stop.

      I took it for cervical spine nerve impingement pain in combination with other pain meds, so it's possible you may be prescribed other pain meds to take at the same time. I did cease Gabapentin this year and since I'd been on it over a year it was a several week process to taper down the dosage and eventually stop the medication. Many people get fatigue as a side effect of Gabapentin /Neurontin. I was the opposite. I had significant insomnia.

      (I'm not a cancer patient, I'm on what next as a sibling).

      about 6 years ago
    • INSBOB's Avatar
      INSBOB

      Hey Suzane,
      what is happinging is what they say is normal?? well i had the same thing and they gave me Gabapentin, it did nothing. other drugs in my opinion just help make you crazy. and in my case i don't need help in that area. lol my neuropathy was XXX pain, feet didn't work right. after a while i tried alternative medicine. Actupunture. not covered by insurance BUT BUT i got rid of all the stupid meds and my neurologist. two sesions and GONE. not saying it will work with you. but the money i am saving on doc co-pays and drugs and best of all NO PAIN, I SAID NO PAIN. prior to that i even fell and ended up in the hospital for 4 days. i also use it for other things. as far as i am concerned if you can afford it or find a clinic that does it. go for it . good luck. insbob.com

      about 6 years ago
    • Journey's Avatar
      Journey (Best Answer!)

      Hi Suzane,
      Yes, I am on gabapentin/neurontin after having chemo (Cisplatin & Navelbine) for lung cancer. I have cervical spine pain (pinched nerve) that causes numbness down my shoulders and arms, (also carpal tunnel in wrists). It is better, but not gone. I am on a very low dose and was told that I could take a second capsule if I wanted. (I have not tried that.) When I first took neurontin I was very wobbley on my feet, but that has gone away. I take it at night and it does cause fatigue. It may take awhile to work, so be patient. I have also been trying to do some simple stretching and arm/shoulder rotation exercises to see if that helps, and I think it does. Good Luck!
      --Journey

      about 6 years ago
    • glam's Avatar
      glam

      I have gone on "chemo vacation" for almost two months but I still have neuropathy pain....I was told that it may take several months for you to stop having it but some sort of exercises, Hidromassage bath tub and acupuncture have helped me to handle it better and to make pain ligther......God bless we

      about 6 years ago
    • DaveWaz's Avatar
      DaveWaz

      Suzane,
      Thank you for your question; it is a common one asked by WhatNexters that go through chemotherapy treatment. It reminded me of an article we wrote about neuropathy. I have copied it below. Perhaps you will find it helpful.

      http://www.whatnext.com/blog/posts/chemotherapy-induced-peripheral-neuropathy-what-why-and-how

      Best of luck to you!
      David

      about 6 years ago
    • snuzsuz's Avatar
      snuzsuz

      yes, I had chemo and radiation a year ago and have had neuropathy pain in my legs and shoulder also. I also have tingling in my feet and hands. My doctor also prescribed the same thing as you. It seems to be helping:)

      about 6 years ago
    • lisanne6usa's Avatar
      lisanne6usa

      One thing I have been taking and it really seems to help is B6 vitamins daily... 100 mg..

      about 6 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more small cell, lung cancer questions.  Also, don't forget to check out our Small Cell, Lung Cancer page.